Alert archive / Ohio / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 286, NWS Pittsburgh, PA

August 25, 2021Coshocton County, Muskingum County, Ohio

NWS Pittsburgh, PA issued this severe thunderstorm warning at Aug 25, 2021, 1:32 PM EDT for Coshocton County, Muskingum County, Ohio. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 25, 2021, 1:32 PM EDT (17:32 UTC)
Expired
Aug 25, 2021, 2:15 PM EDT
In force
43 min
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Coshocton County, OH, Muskingum County, OH

The radar

The Cleveland radar (KCLE), 132 km from the middle of the area, began a volume at 17:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 5.5 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2021-08-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 323 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2021-08-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -18 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
323 J/kg
Mixed-layer CIN
-55 J/kg
Mixed-layer LCL
1166 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-18 m²/s²
0-3 km storm-relative helicity
-18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

849 
WUUS51 KPBZ 251732
SVRPBZ
OHC031-119-251815-
/O.NEW.KPBZ.SV.W.0286.210825T1732Z-210825T1815Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pittsburgh PA
132 PM EDT Wed Aug 25 2021

The National Weather Service in Pittsburgh has issued a

* Severe Thunderstorm Warning for...
  Southwestern Coshocton County in east central Ohio...
  Northwestern Muskingum County in east central Ohio...

* Until 215 PM EDT.

* At 131 PM EDT, a severe thunderstorm was located 7 miles northwest
  of Frazeysburg, or 15 miles northeast of Newark, moving east at 15
  mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to trees and power lines, resulting in some 
           power outages.

* Locations impacted include...
  Coshocton, Dresden, Frazeysburg, Warsaw, Conesville, Nellie, New
  Guilford, and Cooperdale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please report severe weather by calling 412-262-1988, posting to 
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH. 

&&

LAT...LON 4035 8219 4034 8185 4007 8185 4010 8219
      4024 8218 4024 8220
TIME...MOT...LOC 1731Z 269DEG 15KT 4021 8220 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$
3 follow-up statements
007 
WWUS51 KPBZ 251741
SVSPBZ

Severe Weather Statement
National Weather Service Pittsburgh PA
141 PM EDT Wed Aug 25 2021

OHC031-119-251815-
/O.CON.KPBZ.SV.W.0286.000000T0000Z-210825T1815Z/
Coshocton OH-Muskingum OH-
141 PM EDT Wed Aug 25 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 PM EDT
FOR SOUTHWESTERN COSHOCTON AND NORTHWESTERN MUSKINGUM COUNTIES...

At 140 PM EDT, a severe thunderstorm was located near Frazeysburg, or
16 miles west of Coshocton, moving east at 15 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to trees and power lines, resulting in some 
         power outages.

Locations impacted include...
Coshocton, Dresden, Frazeysburg, Warsaw, Conesville, Nellie, New
Guilford, and Cooperdale.

LAT...LON 4035 8219 4034 8185 4007 8185 4010 8219
      4024 8218 4024 8220
TIME...MOT...LOC 1740Z 269DEG 15KT 4021 8215 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$
552 
WWUS51 KPBZ 251758
SVSPBZ

Severe Weather Statement
National Weather Service Pittsburgh PA
158 PM EDT Wed Aug 25 2021

OHC031-119-251815-
/O.CON.KPBZ.SV.W.0286.000000T0000Z-210825T1815Z/
Coshocton OH-Muskingum OH-
158 PM EDT Wed Aug 25 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 PM EDT
FOR SOUTHWESTERN COSHOCTON AND NORTH CENTRAL MUSKINGUM COUNTIES...

At 158 PM EDT, a severe thunderstorm was located near Dresden, or 11
miles west of Coshocton, moving east at 15 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to trees and power lines, resulting in some 
         power outages.

Locations impacted include...
Coshocton, Warsaw, Conesville, Nellie, New Guilford, and Cooperdale. 

LAT...LON 4035 8219 4034 8185 4007 8185 4013 8200
      4017 8211 4025 8218
TIME...MOT...LOC 1758Z 269DEG 15KT 4021 8205 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$
578 
WWUS51 KPBZ 251815
SVSPBZ

Severe Weather Statement
National Weather Service Pittsburgh PA
215 PM EDT Wed Aug 25 2021

OHC031-119-251825-
/O.EXP.KPBZ.SV.W.0286.000000T0000Z-210825T1815Z/
Coshocton OH-Muskingum OH-
215 PM EDT Wed Aug 25 2021

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN COSHOCTON AND
NORTH CENTRAL MUSKINGUM COUNTIES HAS EXPIRED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been allowed to expire.

LAT...LON 4035 8219 4034 8185 4007 8185 4013 8200
      4017 8211 4025 8218
TIME...MOT...LOC 1815Z 269DEG 15KT 4021 8197 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 25, 1:08 PM EDT, 24 minutes earlier.

Area forecast discussion, Aug 25, 1:08 PM EDT, 24 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
108 PM EDT Wed Aug 25 2021

.SYNOPSIS...
Warm and humid conditions are expected through the weekend with
daily afternoon shower and thunderstorm chances.

&&

.NEAR TERM /THROUGH TONIGHT/...
Hot and humid conditions are expected today as sfc high pressure and
upper ridging generally remain in place, with heat indices pushing
the mid 90s in lower elevation locations this aftn.

The main focus for convective activity will be the progression of a
residual MCV that is slowly moving towards eastern OH. Expect more
scattered thunderstorm production in this region, with a slow east
southeast progression that will struggle to get to the western PA
border through this evening. There is a low severe threat for
damaging wind due high DCAPE values (related to dry air aloft) and
steep low- level lapse rates in the region. Localized flash flooding
can't be ruled out given slow storm motion, but dry grounds and lack
of deep moisture should preclude a more notable threat.

Elsewhere, any thunderstorm development will be isolated given weak
forcing and little upper support. Convective activity should
diminish after sunset with loss of heating, with any lingering MCV-
induced storms likely to shift south of the CWA overnight. Any
morning fog will be dependent on how effectively clouds clear and
allow for ideal radiational cooling.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
Model trends have become bearish on precipitation chances Thursday
with the potential for weak shortwave ridging over the area while the
weak shortwave trough settles to our south. However, hot and humid
conditions will continue as the overall pattern remains fairly
stagnate, thus an isolated aftn/eve thunderstorm can't be ruled out.

A weak shortwave troughs will attempt to break down the southeastern
U.S. ridge Friday. This should promote more widespread convective
chances Friday afternoon and evening while dropping area temperature
closer towards seasonal averages. However, storm chances will also be
dependent upon the progression of upstream convection and its
modification of the environment.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
The upper ridge center is expected to shift over the Carolinas Friday
night into Saturday and build back northward towards MI in response
to a trough dipping into the northern Great Plains. This pattern
will promote continued above normal temperature and daily
thunderstorm chances, with the finer details of shortwave placement
and the evolution of prior day's convection.

Models are trending toward more of a series of shortwave troughs
breaking down the southeast ridge early next week rather than a
single axis/cold front. If this holds, it would elongate the period
of potential rain and slow the degree of day-to-day cooling than
initially anticipated. Drier and cooler conditions should develop
eventually with a strong enough trough passage and attendant cold
front.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
VFR can be expected with the area undr the effect of a broad, but
eroding ridge; however, isold to sct TSRA are expected to dvlp with
the encroachment of a weak shortwave this aftn and eve. These are
most likely to affect terminals fm PIT n and w.

Patchy mrng fog on Thursday wl give way to VFR, but sct aftn
convection wl again plague area terminals.

.Outlook...
Genl VFR can be expected outside of peri-dawn fog and diurnally
supported, isold convection.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...None.
OH...None.
WV...None.

&&
Hazardous weather outlook, Aug 25, 1:12 PM EDT, 20 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
112 PM EDT Wed Aug 25 2021

PAZ007>009-013>016-020>023-029-031-073>076-WVZ001>004-012-021-
509>514-261715-
Mercer-Venango-Forest-Lawrence-Butler-Clarion-Jefferson PA-Beaver-
Allegheny-Armstrong-Indiana-Washington-Greene-Westmoreland-
Higher Elevations of Westmoreland-Fayette-
Higher Elevations of Fayette-Hancock-Brooke-Ohio-Marshall-Wetzel-
Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
112 PM EDT Wed Aug 25 2021

This Hazardous Weather Outlook is for western Pennsylvania, and
northern West Virginia.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ039>041-048>050-057>059-068-069-261715-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-
Muskingum-Guernsey-Belmont-Noble-Monroe-
112 PM EDT Wed Aug 25 2021

This Hazardous Weather Outlook is for east central Ohio.

.DAY ONE...This afternoon and tonight.

Scattered thunderstorms will move slowly across the area through this
evening, with the potential for an isolated storm to producing
damaging wind.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 25, 1:14 PM EDT, 18 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
114 PM EDT Wed Aug 25 2021

OHZ048-057-251815-
Coshocton OH-Muskingum OH-
114 PM EDT Wed Aug 25 2021

...STRONG THUNDERSTORMS WILL IMACT COSHOCTON AND MUSKINGUM COUNTIES
THROUGH 215 PM EDT...

At 113 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles southeast of Gambier to 7 miles
northeast of Perry State Forest. Movement was east at 20 mph.

HAZARD...Wind gusts of 40 to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Zanesville, Coshocton, New Concord, South Zanesville, North
Zanesville, Dresden, Frazeysburg, Philo, Warsaw, Pleasant Grove,
Conesville, and Gratiot.

This includes Interstate 70 in Ohio near mile marker 143, and between
mile markers
  145 and 170.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3995 8223 3995 8220 4039 8219 4043 8184
      4010 8172 3993 8173 3993 8169 3976 8170
      3978 8208 3982 8208 3982 8217 3991 8216
      3991 8223
TIME...MOT...LOC 1713Z 269DEG 16KT 4030 8232 3986 8216

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 25, 1:14 PM EDTSpecial Weather StatementPBZCoshocton, Muskingum61 min
Aug 25, 1:42 PM EDTSpecial Weather StatementPBZNoble33 min
Aug 25, 2:14 PM EDTSpecial Weather StatementPBZNoble46 min
Aug 25, 2:35 PM EDTSpecial Weather StatementPBZGuernsey25 min
Aug 25, 2:53 PM EDTAreal Flood AdvisoryPBZMuskingum, Noble76 min
Aug 25, 3:06 PM EDTSpecial Weather StatementPBZNoble24 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.